Vanishing bile duct syndrome with hyperlipidemia after ibuprofen therapy in an adult patient: A case report

Wen Xie, Qi Wang, Yuanjiao Gao, Calvin Q. Pan

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

Background: Non-steroidal anti-inflammatory drugs (NSAIDs) are frequently prescribed drugs and can cause drug-induced liver injury. Although patients with drug-induced liver injury from NSAIDs often recover spontaneously, 3% of them required hospitalization and those with persistent cholestasis present a diagnostic challenge. Recently, a few cases of children with persistent jaundice reported have been linked to the vanishing bile duct syndrome. However, data on adult patients is limited. Case presentation: We report herein a case of an adult patient who had persistent cholestasis with hyperlipidemia from the VBDS after ibuprofen use. We described a female patient with severe jaundice after taking ibuprofen, although she had no history of liver disease before. The drug-induced liver injury from ibuprofen was identified by clinical features and liver biopsy, which included the Roussel Uclaf Causality Assessment Method scores of 6 and pathological features of cholestasis with stage four drug-induced injury as well as loss of bile duct structures. The clinical course was featuring with persistently high levels of bilirubin associated with hyperlipidemia over the period of one month, although the laboratory abnormalities were slightly improved spontaneously after the cessation of ibuprofen. Her autoantibodies markers including AMA-M2 ASMA, RO-52, LKM, SLA, and anti-glycoprotein-210 were negative. The second liver biopsy was performed on day 213 due to persistent hyperbilirubinemia. Pathological findings were consistent with the diagnosis of vanishing bile duct syndrome. Conclusions: A rare case of ibuprofen-associated vanishing bile duct syndrome in an adult female patient is presented. Clinicians need to be aware of vanishing bile duct syndrome as a serious consequence of ibuprofen use in adult patients, although ibuprofen is considered to be among the safest NSAIDs.

Original languageEnglish
Article number142
JournalBMC Gastroenterology
Volume18
Issue number1
DOIs
StatePublished - 29 Sep 2018
Externally publishedYes

Keywords

  • Drug-induced liver injury
  • Hyperlipidemia
  • Ibuprofen
  • Jaundice
  • Vanishing bile duct syndrome

Fingerprint

Dive into the research topics of 'Vanishing bile duct syndrome with hyperlipidemia after ibuprofen therapy in an adult patient: A case report'. Together they form a unique fingerprint.

Cite this